Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 141, NWS Twin Cities, MN

July 26, 2019Anoka County, Hennepin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 26, 2019, 6:58 PM CDT for Anoka County, Hennepin County, Minnesota. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2019, 6:58 PM CDT (23:58 UTC)
Expired
Jul 26, 2019, 7:45 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Anoka County, MN, Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 45 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:13 PM CDTHAIL 0.881 N Anoka, MN
Jul 26, 7:15 PM CDTHAIL 1.25Dayton, MN
Jul 26, 7:15 PM CDTHAIL 1.5Ramsey, MN
Jul 26, 7:23 PM CDTHAIL 11 Nnw Anoka, MN
Jul 26, 7:37 PM CDTHAIL 1Ramsey, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 6:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS53 KMPX 262358
SVRMPX
MNC003-053-270045-
/O.NEW.KMPX.SV.W.0141.190726T2358Z-190727T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Fri Jul 26 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hennepin County in east central Minnesota...
  Anoka County in east central Minnesota...

* Until 745 PM CDT.

* At 657 PM CDT, a severe thunderstorm was located over Ramsey, or 20
  miles east of Buffalo, moving southeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Andover and Champlin around 705 PM CDT.
  Brooklyn Park, Coon Rapids and Ham Lake around 710 PM CDT.
  Brooklyn Center around 715 PM CDT.
  Fridley, Columbia Heights, Mounds View and Spring Lake Park around 
  720 PM CDT.
  Blaine, Shoreview, New Brighton and Lino Lakes around 725 PM CDT.

Other locations impacted by this severe thunderstorm include Nowthen,
Blaine Airport, Osseo, Hilltop, Oak Grove, Cedar, Circle Pines,
Dayton, Lexington and Centerville.

This includes U.S. Highway 10 in Minnesota near mile marker 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4525 9302 4521 9302 4512 9310 4512 9322
      4506 9323 4505 9325 4520 9363 4523 9356
      4523 9353 4534 9352 4538 9348
TIME...MOT...LOC 2357Z 295DEG 29KT 4524 9345 

HAIL...1.50IN
WIND...60MPH
 
$$

DWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:31 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 26, 2:31 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
231 PM CDT Fri Jul 26 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 235 PM CDT Fri Jul 26 2019

Early this afternoon a surface front was bisecting parts of west
central, and central Minnesota. Winds shift to the west behind this
front, but most of the deep moisture resided with the morning
thunderstorms which left most of Minnesota by late morning. Remnants
of the deeper moisture was evident as isolated storms continued in
central Wisconsin as of 2 pm. The lack of deep moisture has, and
will likely limit the amount of convection later this afternoon, and
into the evening across Minnesota. However, the surface front
sliding southeast this evening, and a subtle short wave that was
evident across North Dakota this afternoon, will lead to isolated
convection toward sunset. Until the convection develops, skies will
be mostly clear with a southwest/west wind. Severe weather parameter
are conducive for isolated supercell development as wind shear
values are between 35-45 kts. Both large hail and damaging winds are
possible due to the amount of wind shear that may be tapped early
before sunset.

Evening chance of showers/storms are related to the surface front
and timing of the short wave moving through the region this evening.
Due to the limiting factors of strong moisture convergence and only
a weak short wave moving across the area, precipitation chances will
remain near or below likely criteria. I wouldn't be surprised to see
parts of eastern Minnesota, and west central Wisconsin to be
upgraded to likely or categorical if better moisture transport is
obtained, and convection can initiate along the surface boundary.
The chances of precipitation continue southward toward the Iowa
border thru early Saturday morning before dissipating. Saturday
should be dry with the exception along the Iowa border where the
surface front will be close. No changes for Saturday night as the
bulk of the next chance of precipitation isn't likely until after
sunrise Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Jul 26 2019

Longer term trends continue to paint a rather wet Sunday/Sunday
night for the area with a cooler and drier trend into midweek next
week.

Overall, models continue to drive a potent short wave trough
across the region Sunday. Will hold onto higher end PoPs for now
as this system works across the area. SPC day 3 outlooked
Marginal severe risk which looks OK at this point. Will likely
see convection move into central MN by midday Sunday. With
widespread cloud and rain, should limit overall instability and
severe potential. Heavy rainfall will be associated as this system
lifts through with PW's around 2 standard deviations above the
mean expected.

This system exits to the east Sunday night and the overall upper
flow pattern becomes a bit more northwest into at least midweek
next week. This will drive cooler and drier air across the western
Great Lakes during the period with nearly ideal summer weather
conditions. Temperatures generally 75 to 80 with overnight lows 55
to 60 and dewpoints ranging in the 50s.

Models have trended drier with the Tuesday/Tuesday night
convective potential with high pressure dominating the area. Left
a slight chance PoP to the southwest where models suggest better
forcing and possible instability on the periphery of the western
CONUS ridge.

Riding aloft to the west and trough to the east will continue
through the end of the week, with possible short waves lifting
over the ridge and affecting the area, mainly late next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Jul 26 2019

Isolated storms are likely late this afternoon, and into the
evening. However, timing and areal extent remains questionable.
The best coverage area will occur after 5 PM from east central
Minnesota, south-southeast into portions of west central
Wisconsin thru 05Z. This will mainly affect KRNH, KEAU and KMSP
airport sites. Elsewhere, coverage is not expected to be more than
very isolated to include in the 18Z TAF. Higher confidence that
KAXN will be dry through the period, with KRNH the best chance of
TSRA. Winds will become more WSW over western Minnesota this
afternoon, and gusty southwest wind in south central Minnesota,
and west central Wisconsin. Winds will be more northwest on
Saturday.

KMSP...

The best chance of any thunderstorm activity near KMSP will occur
between 00-04Z. Once TSRA develop northwest of KMSP, the TAF will
be amended for timing. VFR conditions are likely after the evening
TSRA with a northwest wind developing on Saturday.

/OUTLOOK FOR KMSP/

Sun...MVFR possible with TSRA likely. SE wind 5-15 kt bcmg SW.
Mon...VFR. NW wind 10-15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, Jul 26, 12:19 PM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1219 PM CDT Fri Jul 26 2019

MNZ043>045-049>053-056>070-073>078-082>085-091>093-WIZ014>016-
023>028-271730-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1219 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will develop late this afternoon, and into
the evening for mainly far east central Minnesota, and into west
central Wisconsin. Any storm that develops will be capable of
producing large hail and damaging winds. These storms should
quickly weaken late this evening, with generally strong storms
overnight for areas of south central Minnesota as they drift
southward toward the Iowa border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday night into Sunday
night. A few storms may be severe Sunday across southern
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the severe storms, SKYWARN spotter
activation is not expected.

MNZ041-042-047-048-054-055-271730-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-
1219 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of central
Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday night into Sunday
night. A few storms may be severe Sunday across southern
Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 26, 5:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             ST. CLOUD               45.55N 94.17W
07/26/2019  M2.00 INCH       STEARNS            MN   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

CEO
Local storm report, Jul 26, 5:58 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
558 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             SARTELL                 45.62N 94.21W
07/26/2019  M1.25 INCH       STEARNS            MN   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

CEO
Local storm report, Jul 26, 6:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             CLEAR LAKE              45.44N 94.00W
07/26/2019  M1.00 INCH       SHERBURNE          MN   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

CEO
Local storm report, Jul 26, 6:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             ST. CLOUD               45.55N 94.17W
07/26/2019  M2.50 INCH       STEARNS            MN   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

CEO
Local storm report, Jul 26, 6:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
635 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CLEAR LAKE              45.44N 94.00W
07/26/2019  M2.50 INCH       SHERBURNE          MN   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

CEO
Local storm report, Jul 26, 6:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             FORESTON                45.73N 93.71W
07/26/2019  M1.00 INCH       MILLE LACS         MN   PUBLIC

&&

CEO

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:32 AM CDTSpecial Weather StatementMPXSwift28 min
Jul 26, 2:54 AM CDTSevere Thunderstorm WarningMPXChippewa, Swift27 min
Jul 26, 4:10 PM CDTSpecial Weather StatementMPXMorrison50 min
Jul 26, 5:14 PM CDTSpecial Weather StatementMPXBenton46 min
Jul 26, 5:20 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns40 min
Jul 26, 5:47 PM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs43 min
Jul 26, 5:57 PM CDTSevere Thunderstorm WarningMPXSherburne33 min
Jul 26, 6:30 PM CDTSevere Thunderstorm WarningMPXAnoka, Sherburne, Wright45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.